Boniva & Fosomax destroying my stomach

mugnainiOctober 16, 2008

I was diagnosed with osteoporosis 2 years ago. Located in the lower lumbar region of my spine. I have been alternating between Fosomax and Boniva. Both of these meds have given me severe heartburn. I now feel that my insides have been damaged because of these drugs. The burning is at the pit of my stomach and travels up my esophagus. Has anyone else ever experienced this with either of these drugs. I just threw my fosomax out and refuse to take any further medication. Planning on doing another bone scan in January, then figure out what is the best plan after that.,

Thank you for reporting this comment. Undo
devorah

I had acid reflux for years. In fact it was probably the meds I took to control it that contributed to my having osteoporosis. I had already read how hard Fosomax and Boniva are on delicate stomachs and thats why I insisted on having Evista instead. I haven't been re-checked yet, so I can't tell you how well it is working. Of course, I also take calcium, Vit. D, magnesium, and boron to help to build my bones. The only side-effect I get from the Evista is a mild hot flash. Evista isn't a a hormone replacement and doesn't contribute to cancer.

    Bookmark   October 16, 2008 at 9:44PM
Thank you for reporting this comment. Undo
jane__ny

Stop taking it and tell your doctor. I had the same problem. I cannot take Evista because of a blood clot in my leg years ago. Apparently, Evista is a hormone (not replacement) and causes hot flashes. I was told there is a way to get the Fosamax by infusion, IV, once a month. I plan to look into that.

    Bookmark   October 21, 2008 at 11:48PM
Thank you for reporting this comment. Undo
devorah

My rheumatologist suggested that I try these drugs until I found one that works. 1. Evista, 2. Miacalcin nasal spray, 3. injected boniva every 3 months. If it turns out that the Evista isn't working, I think I will go straight to the every 3 month injection. I see my dr. that often anyway for a diabetes check.

    Bookmark   October 22, 2008 at 12:17PM
Thank you for reporting this comment. Undo
cheerful1_gw

I'm noticing the Boniva is giving me stomach problems. For a couple of days after taking it, I feel like my stomach has been scoured with Brillo. I also can feel the acid coming up a lot. I've been on it for a year, and am not scheduled for another bone density test until next November.

I also take calcium, Vitamin D and magnesium.

When I hear about acid reflux, I worry because my boss (and longtime friend)recently passed away from cancer of the esophagus at an young age.

    Bookmark   October 22, 2008 at 2:08PM
Thank you for reporting this comment. Undo
pris

Ask your doctor about Protonix. It works better than OTC drugs like pepcid, etc. I have RA and take methotrexate & prednesone along with an occasional prescription strength nsaid when needed. All of the above are hard on the stomach and the daily Protonix eliminates my stomach problems.

    Bookmark   October 23, 2008 at 12:13PM
Thank you for reporting this comment. Undo
green_julie_gmail_com

A friend of mine is suffering from hiatal hernia, acid reflux, heartburn which she developed 6 hours after receiving a Boniva injection (time release for 3 months). She waited out the 3 months in hopes her condition would improve. It has only worsened and she thinks the damage is permanent. She is on acid blockers, Rx etc, to no avail. She is losing weight and has constant nausea and heartburn. Has anyone else had intravenous Boniva with this reaction?

    Bookmark   September 9, 2011 at 4:59PM
Thank you for reporting this comment. Undo
sunnyca_gw

A dr. was on TV today saying those drugs were meant for short term use. One lady fell & broke both legs. The 1 had 118 fractures, dr. said it looked like toothpicks. Dr. used every bit of metal he had in his operating room to try to put that leg back together(superglue is excellent too-it's holding my son's 4,5,&6th vertebrae together after his broken neck) Dr. said he is seeing more & more serious bone fractures from these drugs. My mom broke her leg on her long afternoon walks & it healed but then her hip just disappeared, she limps when she walks & MRI looks like a bird's nest on that side while other side you can see the hip bones. None on the left tho. People can still walk without hip joint as ligaments & muscles still hold you together but she has more pain.

    Bookmark   September 11, 2011 at 1:07AM
Thank you for reporting this comment. Undo
vala55

I think the drugs are doing my harm than good, especially the preventative ones, like flu and pneumonia shots. The death rates related to drugs are higher than they have ever been. The very thing you take the drug for often makes the problem worse.

The PPIs, were only tested for 14 days, they don't know the long term effects, if they do they are not telling us about it. I have a very acidic stomach, I have trouble if I eat an apple on an empty stomach. I was taking an over the counter PPI, not knowing it was a PPI. By the time I found out what it was, my stomach was so bad I was ready to set up an appt a stomach scope. I was also allergic to it and I had sores on my head and was losing my hair. Thankfully I recovered from that.

Now I just take tums and one (generic) Pepcid Complete a day. Working fine so far.

I am a high risk for falls, but I am 74 and I think most people my age are in the same boat. I am still not going to take any drugs unless I am in pain.

    Bookmark   September 12, 2011 at 3:57PM
Thank you for reporting this comment. Undo
sunnyca_gw

A lady had some things stored at church,she probably asked them if it was OK. She died, I came across her medical papers that should have been in her medical file,when I was asked to box things up & give to her son. She was on 3 meds. for her stomach pain ,I went home & looked them up in the Dr's huge(used to be called blue book but now different color each year) drug book & all 3 drugs she was taking cause stomach irritation & 2 drugs said don't give them together. She had lost so much weight don't know if she died of starvation in nursing home or from the meds.

    Bookmark   September 13, 2011 at 1:45AM
Thank you for reporting this comment. Undo
vala55

When I say things like that to the doctors they just poo poo the idea and say it doesn't cause that. I was on Nadolol for BP and I gained 11 lbs in 6 weeks and two docs said it doesn't cause weight gain. I called the FDA, the rep pulled it up and just laughed, it does cause weight gain. It is also related to diabetes in seniors. I confronted one of the docs who said it didn't, she said "oh, only in 1 to 5% of the patients". She had lied to me. That was the last time I went to her.

I found a doctor who said if he found a problem, he would make suggestions, but the decision to do what he said was up to me, no hard feelings. He also said "I came to this country to be free and to make my own decisions about my life, I certainly would not deprived you of that right".

    Bookmark   September 13, 2011 at 2:58PM
Thank you for reporting this comment. Undo
sunnyca_gw

Vala, sounds like you have a good dr. I had 1 but he moved to Nevada , too much regulation here! Excellent allergy dr. & he got couple of other problems I had over years right also. I was in 1 dr.'s office & he wanted me to have bone test, stick foot in box like you used to when getting new shoes when I was a kid. They wouldn't let you see the screen to see if you actually had anything wrong or they just said you did. Every patient from 23 to 80 had a problem. I did get just a glimpse of the black large bag she had. It was Fosomax .So dr. wrote out lot of prescriptions that day & most of them probably didn't need it. I threw mine out. Dr. got some nice kick-backs too!!

    Bookmark   September 13, 2011 at 9:38PM
Thank you for reporting this comment. Undo
vala55

I warned my sis that the choloresteral meds were serious meds, explained the side effects...muscle problems and severe pain, are serious can be permanent and they can't clear blockage in anyone our age. She believed her doc over me, the same doctor who told me they cant help people our age. When I went over there today she had just read the side effects on a new prescription and was very angry. It was Aricept for AZ. One of the warnings said in bold text, this will not cure AZ.

She is stopping everything except Plavix.

    Bookmark   September 14, 2011 at 8:18PM
Thank you for reporting this comment. Undo
vala55

Sunny I found another good doctor. I have an Urologist that accepts my view on my health care. I had blood in my urine and was sent to him to have my "plumbing" check out. It was fine except I have two small stones in my right kidney, probably from all the calcium I was advised to take for my thin bones. Anyway the doc said they would probably never bother me if I watch my diet. I said, "doc, that's not gonna happen. If I can't die in my sleep I want to fall face first into a pizza". You should have heard him laugh. He finally said, "I like your attitude" and I said, "and I like yours for accepting it". Nice guy.

    Bookmark   October 18, 2011 at 10:19PM
Sign Up to comment
More Discussions
Any help for balance problems?
I hope someone can relate. I have terrible balance...
phoggie
Post Pregnancy Joint Pain & Muscle Stiffness
Wondering if others have experienced joint pain and...
Audlee
Hydration cubes
Has anyone tried the Bezwecken hydration cubes for...
texasone
Does anyone else have a problem with Dental X-Rays?
I am wondering if it's just me or if anyone else has...
Judith
Taking yourself off Paxil without side effects...???
One of my dear friends, J, had been taking Paxil for...
sooz
People viewed this after searching for:
© 2015 Houzz Inc. Houzz® The new way to design your home™